Medical questions & health advice by board certified doctors
"Why do I have coffee ground-like stool?"
Hello! I have recently started talking iron pills because my blood test showed I have iron deficiency. Today I noticed I have coffee ground like stool. Although I know this is a sign of the iron pills I have been fatigue, and have had stabbing pain in my stomach and small bowel area. I am also constantly thirsty and weak. I also have Crohn's disease. I'm not sure what could be causing this. Help please!
Iron pills like you mentioned may cause your stool to become dark. It should not cause you to have stabbing pains in your stomach though and you should see your primary care doctor or a gastroenterologist. Dark colored stools are concerning for blood that has been processed by acid. Usually upper gastrointestinal bleeds can cause dark stool because the blood sits in the stomach where gastric acid is located. Upper GI bleeds can be causes by gastritis or peptic ulcers. Medications such as non steroidal anti inflammatory drugs such as aspirin or ibuprofen can weaken the stomach lining leading to gastritis. Excessive alcohol use, and coffee can also lead to gastritis. If left untreated, it could develop into peptic ulcers. Both conditions can cause abdominal discomfort. Infections in the stomach such as Heliobacter Pylori can also cause gastritis and peptic ulcer diseases. You should make an appointment with your primary care doctor or a gastroenterologist. They can do simply lab tests to make sure your red blood cell count is stable. They can also test your stool to determine if there is blood in it. They could also recommend an upper endoscopy which looks into your stomach to see if there are any ulcers that may be the culprit. If you ever have any bright red blood in your stool or vomit, you should go to the emergency room.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.